LymphLink Question Corner - Archived from April 1998
Saskia R.J. Thiadens, R.N.
Q: I had a lumpectomy six months ago and was advised by my doctor about lymphedema preventive methods. I followed the guidelines closely, and in my fourth week of radiation, noted swelling in my breast which not only worsened, but has become quite uncomfortable. Why didn't my doctor tell me about the possibility of lymphedema in my breast and surrounding area?
A: I am glad that you asked this question since we are receiving an increased number of calls and questions about breast edema. Often, radiation to the breast will create changes such as discoloration, increased discomfort and/or increased swelling (in some cases, shrinking of the breast). The majority of these symptoms will slowly subside, but some women develop persistent breast swelling. More than likely, the combination of axillary lymph node dissection and radiation caused the swelling and it is important to start daily manual lymphatic drainage as soon as you can. Ask a trained therapist to teach you self-massage techniques in order to do this daily. Most patients respond very nicely to drainage, and usually the breast returns to normal size. IMPORTANT: If swelling persists, wearing a well-fitted supportive bra or, ideally, a vest will help. Wearing a bra/garment that is too tight will likely worsen the symptoms, so be sure it fits correctly. Women with small breasts often do not need to wear a bra at all.
Q: My mother, who never smoked, recently was diagnosed with cancer of the pharynx and tongue and underwent a radical neck dissection. In her fifth week of radiation, she had difficulty moving her head and felt fatigue. A few days later she noted swelling in her neck, as well as breathing problems which are worsening. Her doctor told her it would go away in time, but we are scared. Please help us.
A: I understand your fears about this particular type of swelling. First it is important to rule out recurrent cancer, as swelling can indicate this. Once this is ruled out, from what you describe, it sounds as if your mother may have early symptoms of head and neck lymphedema following damage of the regional lymph drainage system by the surgery. Radiation can cause swelling to the oral cavity and nasopharynx which can create breathing and feeding problems, as well as a dry mouth. It could be extremely helpful for you to find a lymphedema therapist who is familiar with head and neck lymphedema and have your mother begin manual lymph drainage therapy. Good oral hygiene is especially important now, and avoiding spicy food until symptoms subside is also a good idea. It is not unusual to experience decreased energy and weakness during radiation therapy, but most patients do bounce back in time.
Q: I am writing because I am very upset. My husband has battled leg swelling for two years, and in the last several months developed genital edema. He has become extremely embarrassed since his trousers do not fit anymore, and has experienced tremendous discomfort and decrease in his capacity to function well. He was hospitalized twice for serious infections and pain, and saw several doctors who all said nothing could be done for him. Is this true?
A: Fortunately, this is not true. Your husband needs intensive treatment as soon as possible, especially with the recent infections. This is available. First, if he has been using a compression pump, it would be best to discontinue this immediately. Ideally, he should find a program that teaches him to do his own daily drainage and self-care. It's very important that he wear supportive pantyhose with a padded but supportive crotch that does not constrict in the groin area. Some patients add a pair of bike shorts to add additional pressure to the lower quadrants. Good hygiene is crucial since this is a warm area - the perfect environment for bacteria growth. FYI: women who have genital edema should follow above guidelines and add a feminine pad to the crotch area to create additional pressure and comfort. (I appreciate any additional advice and tips from therapists who have experience with these problems.)